Drug users warned about dangerous synthetic opioids
Main article content
Officers have issued a warning to drug users in South Worcestershire after noticing more incidents where the synthetic opioid group nitazene has been found.
Synthetic opioids like nitazenes or fentanyl are man-made drugs that mimic the effects of natural opioids such as opium or heroin.
They are often sold as heroin, or mixed in with it but they are in fact a synthetic opioid which is significantly stronger than heroin.
This is incredibly dangerous and when taken at the same dosage as natural opioids the effects can be fatal.
Detectives say there have been several overdoses in the Evesham area directly attributed to nitazenes and, in particular, N-Desethyl-Isotonitazene.
In one instance, drug users bought what they thought was heroin but instead the substance contained paracetamol, caffeine and a nitazene with no heroin present.
A suspected drug dealer was recently arrested in the local area and substances in their possession were found to contain nitazene.
Anecdotal evidence suggests that as many as 20 overdoses have occurred in the West Mercia force area because of nitazenes.
Users can take Naloxone which is often given to them by drug addiction services, but they are advised to seek immediate hospital treatment if they believe they have taken nitazenes.
Detective Sergeant Luke Papps of South Worcestershire County Lines team said: “The danger with these synthetic opioids is they look exactly like heroin but nitazenes, for example, are significantly stronger than heroin so there is clearly an increased risk to the user.
“As soon as we became aware of them being sold in our area, we liaised with drugs charities like Cranstoun, as well as Public Health England to alert them of the potentially contaminated heroin.”
There are several steps drug users can take to reduce the risks posed by unknowingly taking synthetic opioids. These include:
Don’t take drugs alone- have someone who isn’t intoxicated there to watch out for you
Take a lower initial dose than usual and wait before continuing
If possible, have opioid antidote, Naloxone, to hand
Don’t mix different types of drugs
Call for help immediately if you begin to feel unwell